Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 6, NWS Morristown, TN

April 13, 2004Sullivan County, Washington County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Apr 13, 2004, 3:24 PM EDT for Sullivan County, Washington County, Tennessee. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2004, 3:24 PM EDT (19:24 UTC)
Expired
Apr 13, 2004, 4:15 PM EDT
In force
51 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Sullivan County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 95 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 3:37 PM EDTHAIL 1Blountville, TNAT THE TRI CITIES AIRPORT.
Apr 13, 3:37 PM EDTHAIL 1Blountville, TNAT THE TRI CITIES AIRPORT.
Apr 13, 3:55 PM EDTHAIL 1Gray, TNQUARTER SIZED HAIL IN THE GRAY AREA. REPORTED BY DISPATCH.
Apr 13, 3:55 PM EDTHAIL 1Gray, TNQUARTER SIZED HAIL IN THE GRAY AREA. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 275 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
407 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
275 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

058 
WUUS54 KMRX 131924
SVRMRX
TNC163-179-132015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
324 PM EDT TUE APR 13 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN EAST TENNESSEE
  WASHINGTON COUNTY IN EAST TENNESSEE

* UNTIL 415 PM EDT

* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GRAY...OR 6 MILES NORTHWEST OF JOHNSON
  CITY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRI-CITY AIRPORT AROUND 330 PM EDT
  BLUFF CITY AROUND 340 PM EDT
  BLOUNTVILLE AROUND 345 PM EDT
  BRISTOL MOTOR SPEEDWAY AROUND 350 PM EDT
  BRISTOL TN AROUND 400 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

STAY AWAY FROM WINDOWS.

LAT...LON 3638 8261 3631 8241 3659 8196 3658 8244

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:08 PM EDT, 16 minutes earlier.

Area forecast discussion, Apr 13, 3:08 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 PM EDT TUE APR 13 2004

.SHORT TERM...(TONIGHT AND WEDNESDAY)...UPPER LEVEL LOW FCST TO
TRACK OVERHEAD BY MIDNIGHT AND THEN PULL AWAY TO THE NORTHEAST BY
MORNING...BRINGING VERY COLD TEMPS ALOFT WHICH SHOULD RESULT IN SOME
SNOWFALL ABOVE ABOUT 2500 FEET.  FOLKS IN LOWER ELEVATIONS COULD
ALSO SEE PERIODS OF MIXING WITH SNOW...BUT NO ACCUMULATIONS WILL
RESULT.  COLDER LOW-LEVEL AIR WILL ALSO MOVE IN ON NW TO W WINDS
BEHIND THE UPPER LOW...BUT CLOUD COVER AND WINDS WILL KEEP US FROM
GETTING TOO COLD TONIGHT.  SKIES WILL CLEAR OUT NICELY WEDNESDAY BY
THE AFTERNOON ALL LOCATION EXCEPT THE FAR NE...AND TEMPS WILL STAY
COOL.  GOING NEAR 100 PERCENT POPS TONIGHT BECAUSE ALL AREAS SHOULD
SEE RAIN...BUT WE ARE NOT EXPECTING HEAVY RAIN LIKE LAST NIGHT.
AMOUNTS TONIGHT SHOULD BE LIGHT.  THUNDERSTORMS ONGOING AT THIS TIME
WILL LIKELY BE OVER BY 6 PM.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...AS THE UPPER LOW
EXITS THE REGION ON WEDNESDAY NIGHT...HIGH PRESSURE WILL BUILD IN.
THIS WILL BEGIN A DRYING AND WARMING TREND ACROSS THE AREA FOR THE
REST OF THE WEEK.  A COUPLE OF MINOR IMPULSES IN THE UPPER FLOW
WILL ROUND OVER THE HIGH BRINGING AN OCCASIONAL BAND OF CLOUDS.
OTHERWISE...A VERY QUIET WEATHER PATTERN SETTING UP.  THE NEXT
SYSTEM OF ANY CONSEQUENCE WILL MOVE IN ON MONDAY.  THIS SYSTEM
APPEARS QUITE WEAK AND TIMING OF THE SYSTEM IS QUESTIONABLE...SO
WILL KEEP POPS LOW FOR NOW.

&&
CHATTANOOGA, TN   38  59  40  71 / 100  20   0   0
KNOXVILLE, TN     39  54  38  67 / 100  30   0   0
BRISTOL, TN       40  50  34  64 / 100  30  10   0
OAK RIDGE, TN     37  55  38  67 / 100  30   0   0

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

SP/MJB

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.